Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 72, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 10, 2003, 2:49 AM EST for Saint Joseph County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 2:49 AM EST (07:49 UTC)
- Expired
- May 10, 2003, 3:30 AM EST
- In force
- 41 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 10:40 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 344 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
848 WUUS53 KIWX 100749 SVRIWX MIC149-100830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 349 AM EDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. JOSEPH COUNTY IN MICHIGAN * UNTIL 430 AM EDT * AT 349 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF CONSTANTINE...MOVING EAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... CENTREVILLE MENDON SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4201 8575 4181 8574 4182 8535 4204 8535
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:28 AM EST, 21 minutes earlier.
Area forecast discussion, May 10, 2:28 AM EST, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 228 AM EST SAT MAY 10 2003 TODAY-MONDAY... SCT TSTMS CONTG ACRS THE AREA ATTM AS WK COLD FRONT EXTENDED FM SW MI TO MO TO A LOW IN OK. FRONT WILL BEGIN TO LIFT NORTH TODAY AS LOW MOVES NE INTO MO. MODELS INDICATING LESS INSTABILITY OVER AREA DURING NEXT 24HRS THAN LAST, BUT, SEE LITTLE CHANGE IN AMS AHD OF FRONT TONIGHT, SO THINK MODELS MAY BE UNDERDOING PREFRONTAL INSTABILITY. EXPECT TSTMS WL GO THRU DIURNAL DECREASE THIS MORNING. WK FLOW WL ALLOW STORMS TO REFIRE ALONG OUTFLOW BOUNDARIES THIS AFTN. WITH POTENTIAL FOR TRAINING ECHOES THROUGH THIS EVE, HIGH PRECIP WATER, AND MOIST GROUND CONDITIONS, WL KEEP FLOOD WATCH UP. LOW XPCD TO DEEPEN TONIGHT AND MOVE NE INTO WI WITH CDFNT MOVG TO NR IN/OH BORDER BY 12Z SUN. TSTMS LIKELY ALONG/AHD OF THE FRONT SHD MOVE EAST ACRS THE CWA OVRNGT. INSTABILITY/SHEAR SUPPORT INCLUDING SVR WORDING TODAY AND TONIGHT. MUCH COOLER AND VERY WINDY CONDITIONS EXPECTED SUNDAY AS LOW CONTS TO WRAP UP OVER UPR GRTLKS. GRADIENT SHD GRDLY DECREASE SUN NGT AND MON WITH WRAP AROUND MOISTURE AND THREAT OF SOME SHWRS CONTG. TEMPS CURRENTLY RUNNING WELL ABV MOS SO HAVE STAYED WITH GOING FCST FOR TODAY WHICH IS A SEVERAL DEGS WARMER THAN MOS...OTRWS MOS IN CLOSE AGREEMENT AND LTL CHG MADE THRU THE SHORT TERM PD. JT EXTENDED FOR MONDAY NIGHT THROUGH FRIDAY...HAVE TRIMMED TEMPS A FEW DEGREES THROUGH WEDNESDAY AND HAVE KEPT THE FORECAST DRY. 00Z GFS INDICATING A CLOSED LOW AT 500 MB WILL UNDERCUT THE UPPER RIDGE AND MOVE ACROSS THE MID MISSISSIPPI VALLEY WEDNESDAY. ALTHOUGH GFS HAS BEEN CONSISTENT THE LAST 24 HOURS WITH THIS SYSTEM...STILL TOO MUCH UNCERTAINTY WITH TIMING...STRENGTH AND AVAILABLE MOISTURE TO INTRODUCE A CHANCE FOR RAIN. AS FOR TEMPS...MEX MOS/NCEP GUIDANCE APPEAR ON TRACK...SO WITH EAST WINDS EXPECTED WEDNESDAY...SHOULD CONTINUE COOL AND DRY. MAS .IWX... IN...FLOOD WATCH ALL ZONES TODAY AND TONIGHT MI...FLOOD WATCH ALL ZONES TODAY AND TONIGHT OH...FLOOD WATCH ALL ZONES TODAY AND TONIGHT
Hazardous weather outlook, May 9, 6:20 AM EST, 20 hours 29 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 620 AM EST FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE... THUNDERSTORMS WILL DIMINISH ACROSS THE AREA THIS MORNING. HEAVY RAINFALL FROM THESE STORMS WILL LEAVE PONDING OF WATER ON ROADWAYS AND CAUSE SOME SMALL STREAMS TO FLOOD...ESPECIALLY SOUTH OF A MONTICELLO TO FORT WAYNE TO OTTAWA LINE. THE AIRMASS OVER THE AREA WILL BECOME VERY UNSTABLE THIS AFTERNOON. SOME THUNDERSTORMS MAY DEVELOP OVER THE AREA AGAIN THIS AFTERNOON AND THIS EVENING. IF THUNDERSTORMS DO DEVELOP... THEY COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. MORE THUNDERSTORMS MAY MOVE INTO THE AREA LATE TONIGHT IN RESPONSE TO A DEVELOPING LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS. .DAYS TWO THROUGH SEVEN... THE SOUTHERN PLAINS LOW WILL MOVE NORTHEAST TO NORTHERN WISCONSIN BY SUNDAY MORNING. SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AS THE WARM FRONT ASSOCIATED WITH THIS SYSTEM MOVES NORTHEAST ACROSS THE AREA. SEVERE STORMS ARE POSSIBLE AGAIN SATURDAY NIGHT AS THE COLD FRONT ASSOCIATED WITH THIS SYSTEM MOVES EAST ACROSS THE AREA. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE WITH THE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON... TONIGHT... SATURDAY... AND SATURDAY NIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX JT
In the hours before
Local storm report, May 9, 11:51 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1151 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1148 PM 4 E HICKSVILLE OH 1.00 IN HAIL
05/09/03 DEFIANCE REPORTED BY AMATEUR RADIO
WAMSLEYLocal storm report, May 9, 11:53 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1153 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 PM 5 W NEY OH 0.75 IN HAIL
05/09/03 DEFIANCE REPORTED BY PUBLIC
WAMSLEYLocal storm report, May 10, 12:01 AM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1201 AM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 AM STEVENSVILLE MI 0.75 IN HAIL
05/10/03 BERRIEN REPORTED BY TRAINED
SPOTTER
WAMSLEYLocal storm report, May 10, 12:43 AM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1243 AM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1059 AM 4 NE NORTH ADAMS MI 1.75 IN HAIL
05/09/03 HILLSDALE REPORTED BY EMERGENCY
MANAGER
WAMSLEYLocal storm report, May 10, 12:49 AM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1249 AM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 AM 4 N ANTWERP OH 0.75 IN HAIL
05/09/03 PAULDING REPORTED BY EMERGENCY
MANAGER
0905 AM ANTWERP OH 0.75 IN HAIL
05/09/03 PAULDING REPORTED BY EMERGENCY
MANAGER
WAMSLEYSpecial weather statement, May 10, 1:55 AM EST, 54 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-100430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 155 AM EST SAT MAY 10 2003 ...SEVERE THUNDERSTORM WATCH FOR MOST OF NORTHERN INDIANA...EXTREME SOUTHERN MICHIGAN AND NORTHWEST OHIO CONTINUES THROUGH 400 AM EST... ...FLOOD WATCH CONTINUES INTO SATURDAY EVENING FOR ALL OF NORTHERN INDIANA...NORTHWEST OHIO AND EXTREME SOUTHERN MICHIGAN... THE SEVERE THUNDERSTORM WATCH INCLUDES ALL COUNTIES EXCEPT GRANT...BLACKFORD AND JAY IN NORTHERN INDIANA.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:09 PM EST | Severe Thunderstorm Warning | IWX | Branch | 51 min |
| May 9, 10:37 PM EST | Severe Thunderstorm Warning | IWX | Hillsdale | 38 min |
| May 9, 11:09 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 66 min |
| May 9, 11:53 PM EST | Severe Thunderstorm Warning | IWX | Branch | 37 min |
| May 9, 11:58 PM EST | Severe Thunderstorm Warning | IWX | Berrien | 47 min |
| May 10, 2:08 AM EST | Severe Thunderstorm Warning | IWX | Berrien, Cass | 67 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.